High Wind, Lyman
- When
- April 15, 12:15 PM CST to 8:00 PM CST
- Where
- Lyman forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.896, -99.847 (the zone’s center; the record gives no point)
A potent surface low pressure area moving across the region brought high winds to parts of central and northeast South Dakota. The winds gusted from 60 to nearly 80 mph across the region.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A potent surface low pressure area moving across the region brought high winds to parts of central and northeast South Dakota. The winds gusted from 60 to nearly 80 mph across the region. There was some spotty structural damage along with some downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 15, 11:44 AM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1244 PM CDT SUN APR 15 2012
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
POTENT LOW PRESSURE CENTERED OVER EASTERN NEBRASKA LATE THIS
MORNING AND WILL CONTINUE MOVING NORTHEAST THROUGH THE DAY. A
STEADY RAINFALL ALL MORNING FROM THE JAMES VALLEY WESTWARD IN
DEFORMATION AREA. ACROSS THE EASTERN CWA MID LEVEL DRY SLOT
OVERHEAD AND ONLY SEEING SPRINKLES OR MIST. MODELS ARE SHOWING THE
DRY SLOT FILLING IN TODAY AND SEEING THIS HAPPEN ALREADY WITH
SHOWERS AND STORMS FILLING IN ACROSS FSD CWA. RAIN WILL CONTINUE
ACROSS THE ENTIRE AREA THROUGH THE DAY...SLOWLY ENDING FROM WEST
TO EAST THIS EVENING AND THROUGH THE OVERNIGHT HOURS. SOME AREAS
COULD GET AROUND TWO INCHES OF RAIN WHEN THINGS ARE ALL SAID AND
DONE...PERHAPS EVEN MORE. RIVERS ARE RESPONDING BUT STILL WELL
FROM FLOOD STAGE AS PATTERN HAS BEEN DRY FOR QUITE SOME TIME.
COULD SEE A FEW THUNDERSTORMS PRODUCE SMALL HAIL OVER THE
SOUTHEAST CWA THIS AFTERNOON AS SHEAR IS IMPRESSIVE...BUT CAPE IS
LACKING. FREEZING LEVELS ARE VERY LOW SO IT DOES NOT TAKE MUCH TO
PRODUCE HAIL. A FEW STRONGER CELLS OVER FSD CWA PRODUCING HAIL AT
THIS TIME AND MOVING NORTHWARD TOWARDS SPINK AND CLARK COUNTIES SO
WILL CONTINUE TO MONITOR. WINDS THE OTHER ISSUE TODAY AND SEEING
SPEEDS WELL INTO ADVISORY LEVELS FROM THE PIERRE AREA NORTHEAST
ACROSS ABERDEEN AND INTO DAY/MARSHALL COUNTIES. HAVE PUT
DAY/MARSHALL COUNTIES INTO THE ADVISORY ALREADY AS THEY WERE
SEEING THE STRONG WIND SPEEDS A BIT EARLIER THAN FORECAST. WINDS
WILL INCREASE ACROSS THE FAR EASTERN FORECAST AREA LATER THIS
AFTERNOON AND EVENING.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH TUESDAY
LOW PRESSURE DEVELOPING IN CENTRAL NEBRASKA THIS AM WILL TRACK
NORTH AND EAST TODAY WHILE DEEPENING. H85 WINDS WILL GRADUALLY
STRENGTHEN TO 60 TO 70KTS...HOWEVER REGIONAL PROFILES SUGGESTING
THAT A LACK OF DOMINANT HIGH PRESSURE ALONG THE PERIPHERY OF THE
STORM WILL LIMIT THE MIXING POTENTIAL. THUS WILL CONTINUE WIND
ADVISORY...EXPANDING INTO EASTERN SD/WESTERN MN COUNTIES FOR
OVERNIGHT HOURS AS COLD ADVECTION STRENGTHENS LATE. BROAD AREA OF
PRECIPITATION MODELED FOR THE AREA TODAY...WITH REGIONAL PROFILES
COOLING TO SUGGEST SNOW AS A PTYPE ON BACKSIDE OF SYSTEM...HOWEVER
LIFT IS WEAK...AND WITH A SHORT DURATION AND WARM SURFACE
TEMPERATURES...EXPECT A MAJORITY OF SNOW WILL MELT BEFORE
ACCUMULATION BEGINS.
A SECONDARY WAVE WILL MOVE IN BEHIND TODAYS SYSTEM FOR SOME LIGHT
QPF WITH STRATOCU FOR MONDAY AFTERNOON...MAINLY WEST RIVER.
OTHERWISE REST OF FORECAST IS DRY UNDER UPPER RIDGING.
TEMPERATURES TODAY ARE STARTING IN THE UPPER 40S/LOW 50S. WEAK COLD
ADVECTION AND CLOUD COVER MEANS TEMPERATURES WILL SLOWLY FALL
THROUGH THE DAY. H85 TEMPERATURES DIP A FEW DEGREES BELOW
ZERO...BUT OVERNIGHT WILL SEE GRADIENT WINDS KEEP US WELL MIXED.
WARM ADVECTION PICKS BACK UP EARLY TUESDAY.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
THE MID LEVEL FLOW PATTERN WILL REMAIN FAIRLY FLAT UNTIL NEXT
WEEKEND...AT THAT TIME A MAJOR AMPLIFICATION IS FORECAST BY THE
MOST RELIABLE LONG TERM NWP MODELS.
ONE SYSTEM IS EXPECTED TO TRACK ACROSS THE REGION TUESDAY NIGHT
INTO EARLY WEDNESDAY. THERE HAS BEEN A FAIR AMOUNT OF AGREEMENT IN
THE MODELS ON THIS SYSTEM AND THUS SCT POPS LOOK APPROPRIATE.
LATEST 00Z RUNS ALSO PROG A LITTLE MORE CAPE AND THUS SOME THUNDER
IS NOT OUT OF THE QUESTION TUESDAY NIGHT. WEDNESDAY LOOKS FAIRLY DRY
BUT THEN THE NEXT SYSTEM MOVES ACROSS THE REGION ON THURSDAY WITH
ANOTHER DECENT CHC OF RAIN AT THAT TIME. MIXED AND MOST UNSTABLE
CAPE VALUES ARE NEAR ZERO SO WILL LEAVE OUT ANY MENTION OF THUNDER
FOR THURSDAY. THEN FOR THE WEEKEND IT SHOULD START TO DRY OUT AS
RIDGE BUILDS ACROSS THE CENTRAL CONUS.
TEMPERATURES WILL BE CHILLY WEDNESDAY AND THURSDAY WITH A FAIR
AMOUNT OF CLOUDS AND SOME PCPN. A WARMING TREND IS EXPECTED TOWARD
THE WEEKEND.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
RAIN WILL CONTINUE ACROSS MUCH OF THE AREA THIS AFTERNOON AND
EVENING. VSBYS WILL GENERALLY REMAIN VFR...BUT MAY FALL INTO THE
MVFR RANGE WITH HEAVIER SHOWERS OR ISOLATED THUNDERSTORMS.
MVFR/IFR CIGS WILL BE COMMON UNTIL THE RAIN ENDS...THEN VFR CIGS
AOA 5K FEET WILL REMAIN THROUGH THE LATE OVERNIGHT HOURS AND INTO
THE DAY MONDAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR BROWN-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
HYDE-JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-
WALWORTH.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM CDT MONDAY FOR
CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-ROBERTS.
WIND ADVISORY UNTIL 4 AM CDT MONDAY FOR DAY-MARSHALL.
MN...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM CDT MONDAY FOR
BIG STONE-TRAVERSE.
&&
UPDATE...TMT
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 409 AM CDT SUN APR 15 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 409 AM CDT SUN APR 15 2012 /309 AM MDT SUN APR 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG WINDS...ON THE ORDER OF 30 TO 40MPH WITH GUSTS TO 55MPH ARE POSSIBLE TODAY WITH LOW PRESSURE MOVING ACROSS THE AREA. RAIN IS EXPECTED FOR MOST OF THE AREA TODAY...WITH AN ADDITIONAL ACCUMULATION OF 1 TO 2 INCHES. THUNDERSTORMS EMBEDDED IN RAINFALL ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1221 PM CDT SUN APR 15 2012 MNZ039-046-SDZ008-011-018>023-151930- TRAVERSE-BIG STONE-ROBERTS-DAY-SPINK-CLARK-CODINGTON-GRANT-HAMLIN- DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...SISSETON... WEBSTER...REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 1221 PM CDT SUN APR 15 2012 ...SMALL HAIL POSSIBLE THIS AFTERNOON... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTH ACROSS NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THROUGH THE EARLY AFTERNOON HOURS. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO NICKEL SIZE HAIL. TMT
The national radar mosaic for the moment the first event began.
10 high wind. Local standard time, as filed.
A trailer was blown off the road by the high winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379774, 379793, 379778, 379777, 379779, 379796, 379784, 379782, 379781, 379783.